Hail, Walsh
- When
- September 4, 10:40 AM CST
- Where
- Walsh County, 2.29 mi E of Edinburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.500, -97.800
A very quick downpour of rain also occurred.
Despite extensive cloud cover over northeast North Dakota, a strong upper level disturbance kicked off a few strong thunderstorms around the noon hour. The upper level disturbance could be seen in both satellite and radar imagery.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Despite extensive cloud cover over northeast North Dakota, a strong upper level disturbance kicked off a few strong thunderstorms around the noon hour. The upper level disturbance could be seen in both satellite and radar imagery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 8:41 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 941 AM CDT FRI SEP 4 2015 .UPDATE... ISSUED AT 941 AM CDT FRI SEP 4 2015 THE MAIN UPPER WAVE IS STILL LIFTING THROUGH SOUTH DAKOTA...AND SOME SCATTERED SHOWERS AND STORMS ARE BEGINNING TO ENTER THE SOUTHERN CWA. ALL ELEVATED AT THIS POINT AS THE SFC IS STILL CAPPED. ADJUSTED POPS IN THE NEXT FEW HOURS...BUMPING THEM UP IN THE SOUTH AND DOWN IN THE NORTHWEST. SEVERE POTENTIAL STILL IS UNCERTAIN WITH HOW MUCH CLOUDS WE HAVE. THE LOW CLOUDS HAVE BEEN DISSIPATING BUT SOME HIGHER CIRRUS IS STARTING TO COME IN FROM THE SOUTHWEST. AT THIS POINT THINK THERE SHOULD STILL BE ENOUGH INSTABILITY FOR WHEN THE WAVE COMES THROUGH THIS AFTERNOON FOR SOME STORMS...SO WILL KEEP THE SEVERE MENTION THIS AFTERNOON. UPDATE ISSUED AT 652 AM CDT FRI SEP 4 2015 LOW CLOUDS HAVE BECOME FAIRLY WIDESPREAD OUTSIDE OF THE IMMEDIATE VALLEY AND ADJUSTED SKY ACCORDINGLY. MOST GUIDANCE INDICATES THESE CIGS WILL DISSIPATE BY LATE MORNING...AND NO CHANGES NEEDED TO MAX TEMPS TODAY. THE UPPER WAVE TO WATCH FOR TODAY CAN BE SEEN ON WATER VAPOR IMAGERY ACROSS SOUTH DAKOTA...ALONG WITH ASSOCIATED RADAR RETURNS. THIS MAY BE A BIT QUICKER THAN ORIGINALLY THOUGHT...BUT MAIN IDEAS REGARDING SEVERE WEATHER POTENTIAL STILL ON TRACK. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 333 AM CDT FRI SEP 4 2015 THE MAIN CONCERN WILL BE SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL THIS AFTERNOON AND EVENING. SOUTHWEST FLOW ALOFT CONTINUES...WITH A STRONGER UPPER LEVEL WAVE APPROACHING THE REGION (AND MOVING THROUGH THIS AFTERNOON/EVENING). THE HOT AND HUMID AIRMASS WILL REMAIN IN PLACE AS THE SFC BOUNDARY REMAINS LOCATED THROUGH CENTRAL ND. THE FORCING FROM THIS SHORTWAVE WILL INTERACT WITH STRONG INSTABILITY LIKELY LEADING TO A CLUSTER OF STRONG STORMS. 0-6KM BULK SHEAR REMAINS RELATIVELY WEAK...BUT DOES INCREASE IN ASSOCIATION WITH THE SHORTWAVE. THE COMBINATION OF INSTABILITY AND DEEP LAYER SHEAR SHOULD BE SUFFICIENT FOR SEVERE STORMS (SPC INDICATES A SLIGHT RISK). CAM GUIDANCE IS IN GOOD AGREEMENT AS THE 00Z SPC SSEO INDICATES VERY HIGH PROBABILITIES OF STRONG UPDRAFT HELICITY AND WIND GUST POTENTIAL FROM THE DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY. THIS WOULD APPEAR TO BE THE MOST LIKELY AREA GIVEN WHERE THE SFC BOUNDARY IS CURRENTLY LOCATED. TO THE SOUTH...NOT SURE THE EXTENT OF STORMS GIVEN THE WARM MID-LEVEL TEMPS (CAPPING) AND WEAKER FORCING. DID KEEP CHC POPS SINCE IF A STORM OR TWO CAN DEVELOP THEY SHOULD BE SEVERE. DAMAGING HAIL AND WINDS APPEAR TO BE THE MAIN THREATS. LOW LEVEL SHEAR IS RELATIVELY WEAK WHICH LIMITS TORNADO POTENTIAL (ALTHOUGH STILL NOT IMPOSSIBLE). HEAVY RAINFALL WILL ALSO BE A CONCERN...AND WPC INDICATES A SLIGHT RISK FOR EXCESSIVE RAINFALL. ALTHOUGH THE FORCING SIGNALS FOR WIDESPREAD HEAVY RAINFALL ARE WEAK...MOISTURE IS VERY HIGH WITH MODELS SUGGESTING PWATS OVER 2 INCHES. CAM GUIDANCE INDICATES HIGH RAINFALL RATES (> 1 INCH/HOUR). GIVEN THESE FACTORS WILL MENTION LOCALLY HEAVY RAINFALL POSSIBLE (RW+) ACROSS THE DVL BASIN AND NORTHERN VALLEY. TRAINING STORMS ALONG THE LOW LEVEL BOUNDARY COULD LEAD TO ISOLATED FLASH FLOODING...BUT THE PROGRESSIVE NATURE OF THIS SYSTEM COMBINED WITH NORMAL SOIL MOISTURE WILL LIMIT WIDESPREAD FLASH FLOOD POTENTIAL. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 333 AM CDT FRI SEP 4 2015 SATURDAY-SUNDAY...SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL WILL CONTINUE TO BE THE CONCERNS. THERE WILL A BREAK EARLY SATURDAY BEFORE THE NEXT STRONGER SHORTWAVE MOVES THROUGH THE REGION...LEADING TO LIKELY THUNDERSTORM CHANCES...AND THE POTENTIAL FOR STRONG TO SEVERE STORMS. WILL NEED TO WAIT AND ATTEMPT TO FIGURE OUT DETAILS GIVEN SUBTLE MODEL DIFFERENCES THAT REMAIN. THE MAIN UPPER LOW SWINGS INTO SOUTH CENTRAL CANADA BY SUNDAY EVENING...SENDING A STRONGER COLD FRONT THROUGH THE REGION SOMETIME ON SUNDAY...WHICH COULD AGAIN LEAD TO AN AREA OF STRONGER THUNDERSTORMS. MONDAY-THURSDAY...THE MUCH COOLER TEMPS WILL BE THE MAIN STORY FOR THE START OF THIS PERIOD. IT WILL BE BREEZY ON MONDAY AS THE SFC LOW PULLS AWAY...WITH HIGHS IN THE 60S AND 70S. TEMPS ON TUESDAY LOOK TO REMAIN IN THE 60S FOR MOST AREAS...WITH AREAS NEAR THE CANADIAN BORDER POSSIBLY STRUGGLING TO HIT 60. IN GENERAL...MUCH OF THE PERIOD LOOKS TO BE QUIET UNDER THE INFLUENCE OF HIGH PRESSURE...ALTHOUGH THE GFS/ECMWF ARE AT ODDS WITH EACH OTHER WITH THE DEGREE OF AMPLIFICATION IN THE PATTERN BY THE MIDDLE OF NEXT WEEK...WHICH WOULD IMPACT TEMP TRENDS AND MINOR RAIN CHANCES WITH EMBEDDED IMPULSES. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 652 AM CDT FRI SEP 4 2015 MVFR/IFR CIGS EXPECTED TO DISSIPATE BY LATE MORNING. MAIN CHALLENGE WILL THEN BECOME THUNDER POTENTIAL. BEST CHANCES APPEAR TO BE FROM KDVL INTO THE NORTHERN RED RIVER VALLEY...WITH ISOLD/SCATTERED ACTIVITY TO THE SOUTH OF THIS AREA. WILL AMEND TAFS WHERE AND IF CONFIDENCE INCREASES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JR SHORT TERM...TG LONG TERM...TG/MAKOWSKI AVIATION...TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 403 AM CDT FRI SEP 4 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 403 AM CDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT DEVILS LAKE BASIN INTO THE NORTHERN RED RIVER VALLEY...SCATTERED TO NUMEROUS SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ANTICIPATE SEVERAL DAMAGE REPORTS FROM LARGE HAIL AND STRONG WINDS. THE POTENTIAL ALSO EXISTS FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOODING. ELSEWHERE...SEVERE STORMS AND HEAVY RAINFALL ARE POSSIBLE. HOWEVER...CONFIDENCE WITH COVERAGE AND INTENSITY OF THESE STORMS IS MUCH LOWER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR STRONG TO LOCALLY SEVERE THUNDERSTORMS IS EXPECTED TO CONTINUE SATURDAY AND SUNDAY. A COUPLE MORE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE REGION...WITH STRONGER STORMS HAVING THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1121 AM CDT FRI SEP 4 2015 NDZ007-008-016-054-041700- PEMBINA ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- CAVALIER ND- 1121 AM CDT FRI SEP 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER... SOUTHWESTERN PEMBINA AND CENTRAL WALSH COUNTIES UNTIL NOON CDT... AT 1120 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARK RIVER...OR 19 MILES WEST OF GRAFTON...MOVING NORTH AT 25 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... EDINBURG AROUND 1135 AM CDT. CRYSTAL...GARDAR AND UNION AROUND 1140 AM CDT. MOUNTAIN AND HENSEL AROUND 1150 AM CDT. CONCRETE AROUND 1155 AM CDT. CAVALIER...AKRA AND BACKOO AROUND 1200 PM CDT. LAT...LON 4889 9757 4827 9768 4828 9795 4890 9798 TIME...MOT...LOC 1620Z 182DEG 41KT 4835 9782 VG
The Fargo/Grand Forks radar (KMVX), 114 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
2 hail. Local standard time, as filed.
A very quick downpour of rain also occurred.
Very heavy rain and occasional large hail fell along Highway 2, about three miles east of the Crary rest area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592964, 592965.